Illinois, 2012

Hail and Damaging Winds in Illinois, April 25, 2012

April 25, 2012 · NWS ILX · 4 events in 1 county or zone

Low pressure tracking along a stationary frontal boundary triggered isolated thunderstorms across central Illinois during the late afternoon and early evening hours of April 25th. One cell produced a downburst in Logan County, resulting in scattered wind damage from near New Holland to Lincoln.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$252,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking along a stationary frontal boundary triggered isolated thunderstorms across central Illinois during the late afternoon and early evening hours of April 25th. One cell produced a downburst in Logan County, resulting in scattered wind damage from near New Holland to Lincoln.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 25, 1:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 25, 1:27 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
227 PM CDT WED APR 25 2012

.DISCUSSION...
ISSUED 215 PM CDT WED APR 25 2012

18Z ILX SOUNDING CONTINUES TO DEPICT A STRONG CAP IN PLACE ACRS
THE REGION AHEAD OF THE NEXT WEATHER SYSTEM OVER CENTRAL IOWA
EARLY THIS AFTERNOON. WARM FRONT DRAPPING FROM THE LOW OVER IOWA
SE INTO WEST CENTRAL ILLINOIS WILL DRIFT SLOWLY EAST AS THE LOW
SHIFTS INTO CENTRAL IL THIS EVENING. DEW POINTS IN THE MID TO
UPPER 50S... ABOUT 3 TO 6 DEGREES LOWER THAN MODEL FORECASTS...SEEN
OVER WEST CENTRAL THRU SOUTHERN IL JUST SOUTH OF THE WARM FRONT.

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

FORECAST CHALLENGES THIS PERIOD INCLUDE CONVECTION CHANCES/COVERAGE
THIS EVENING...AND THEN TIMING OF RAIN BACK INTO THE AREA LATE FRI
OR SATURDAY AS SOUTHWEST SYSTEM EJECTS NE INTO THE MIDWEST. WEAK
WAVE NOTED OVER CENTRAL IOWA SHIFTING QUICKLY SOUTHEAST WILL PUSH
ACRS OUR AREA EARLY THIS EVENING. LOW LEVEL CONVERGENCE ALONG THE
FEATURE MAY BREAK THE CAP BUT NOT REAL CONFIDENT ON THAT SCENARIO
BASED ON THE 18Z SOUNDING DATA. IF A STORM CAN BREAK THRU THE
CAP...HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH AN
ISOLD TORNADO A POSSIBILITY CLOSER TO THE WARM FRONT WHICH SHOULD
BE OVER PARTS OF EAST CENTRAL IL EARLY THIS EVENING...HOWEVER WITH
SUCH A SIGNIFICANT AMOUNT OF CIN DEPICTED ACRS THE AREA IN FORECAST
SOUNDINGS...COVERAGE MAY BE HELD BACK QUITE A BIT. HIGHEST POPS...
IN THE SCATTERED CATEGORY...WILL BE ACRS THE EAST AND SOUTHERN AREAS
THIS EVENING...JUST AHEAD OF THE SFC WAVE AND BOUNDARY.

FRONT AND ANY LEFT OVER CONVECTION SHOULD BE OUT OF THE AREA BY
THURSDAY MORNING AS CANADIAN HIGH PRESSURE SETTLES IN FROM THE
NORTH. THAT SHOULD KEEP THE AREA DRY THRU LATE THURSDAY NIGHT/FRI
MORNING AS THE SHORTWAVE MOVING OUT OF THE SOUTHWEST U.S. SHIFTS
NE INTO THE PLAINS. THIS SHOULD ACT TO BRING THE FRONT BACK
NORTH AS A WARM FRONT LATE THURS NIGHT/FRIDAY MORNING. DRY EASTERLY
FLOW WILL ACT TO RETARD THE NE MOVEMENT OF THE RAIN BUT BY FRIDAY
MORNING...IT APPEARS AT LEAST THE WESTERN HALF OF THE FORECAST AREA
SHOULD SEE THE SHOWERS AND THUNDERSTORMS MOVE IN WHICH IS CLOSER TO
THE SLOWER ECMWF SOLUION. EVEN THE 12Z ECMWF IS HAVING A TOUGH TIME
GENERATING MUCH IN THE WAY OF SIGNIFICANT QPF AS THE SYSTEM HEADS
NE INTO THE DRIER AIR MASS. DOESN'T LOOK REAL PLEASANT ON FRIDAY
WITH AN INCREASE IN CLOUD COVER...GUSTY EAST WINDS AND THE THREAT
FOR RAIN...ESPECIALLY DURING THE AFTN AND EVE. THIS WILL KEEP
TEMPS ON THE CHILLY SIDE FRIDAY WITH AFTN HIGHS STRUGGLING THRU
THE 50S...WITH READINGS AROUND 60 FAR SOUTH.

RAIN CHANCES REMAIN ACRS THE AREA FRIDAY NIGHT THRU SATURDAY NIGHT
AS A SERIES OF WEAK SURFACE WAVE MOVE ALONG THE STALLED BOUNDARY
OVER THE OHIO VALLEY...WITH THE HIGHER POPS SHIFTING INTO THE SE
PORTION OF THE FORECAST AREA LATE SATURDAY/SATURDAY NIGHT.

LONG TERM...SUNDAY THROUGH WEDNESDAY

UPPER FLOW FORECAST TO BECOME MORE PROGRESSIVE OVER THE LOWER 48
DURING THIS TIME FRAME WITH THE NEXT SHORTWAVE AND FRONTAL BOUNDARY
AFFECTING THE AREA MAINLY ON TUESDAY OF NEXT WEEK...BUT MODELS WERE
HAVING A TOUGH TIME WITH THE SPEED OF THE SYSTEM EARLY NEXT WEEK.
BASED ON A MORE PROGRESSIVE FLOW PATTERN SEEN IN ENSEMBLES DURING
THIS FORECAST PERIOD...THE QUICKER SOLUTION SEEN WITH THE LATEST
ECMWF SEEMS MORE REASONABLE AT THIS TIME. AS A RESULT...POPS
INCREASE ACRS THE WEST LATE MONDAY NIGHT AND ALL AREAS SEE
MENTIONABLE RAIN CHANCES TUE INTO EARLY WEDNESDAY BUT IF LATER MODEL
RUNS CONTINUE WITH THE FASTER SOLUTIONS...WE MAY BE ABLE TO REMOVE
POPS BY WEDNESDAY. AFTER A RATHER COOL START TO THE PERIOD...THE
COLD CANADIAN HIGH JUST TO THE NORTH OF THE GREAT LAKES WILL
FINALLY GET PUSHED AWAY FROM THE AREA BY TUESDAY...ALLOWING TEMPS
TO RISE BACK TO OR ABOVE NORMAL.

SMITH
&&

.AVIATION...
ISSUED 1255 PM CDT WED APR 25 2012
NOT MUCH IN THE WAY OF A SHIFT THIS AFTERNOON IN THE FORECAST.
FRONT SLOW TO MOVE...AND WIND SHIFT POSTPONED A BIT. LIMITED
MOISTURE AND SIGNIFICANT CIN KEEPING THE TS THREAT DOWN FOR NOW.
WAVE TO THE WEST NOT COLLIDING WITH MAX HEATING...AND WILL KEEP
THE MENTION TO VC STILL. BETTER CHANCES ARE IN THE EAST...MAYBE
CMI LATER THIS AFTERNOON AROUND OR AFTER 00Z...BUT NOT ENOUGH
CONFIDENCE TO GO WITH A TEMPO. FURTHER ALONG IN THE
FORECAST...MODELS MISHANDLING MOISTURE IN THE BOUNDARY LAYER AND
HINTING TO MVFR CIGS AFTER MIDNIGHT. HOWEVER...MOISTURE/PRECIP IS
NOT MATERIALIZING AS ANTICIPATED...AND WILL BE A MAJOR
CONTRIBUTING FACTOR TO BOTH FOG AND STRATUS DEVELOPMENT. KEEPING
SCT LOW IN FOR NOW...BUT NOT MORE.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 25, 2:00 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT WED APR 25 2012

ILZ027>031-036>038-040>057-061>063-066>068-071>073-261100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
300 PM CDT WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE...PRIMARILY LATER THIS EVENING...AS A
WEATHER SYSTEM TRACKS SOUTHEAST ACROSS THE AREA. A FEW OF THE
STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN TO THE AREA FRIDAY INTO SATURDAY NIGHT
AS A SERIES OF DISTURBANCES MOVE THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING...PRIMARILY BETWEEN 6 PM AND 10 PM.

HJS

The radar

The Lincoln radar (KILX), 19 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Logan

When
April 25, 3:00 PM CST to 3:05 PM CST
Where
Logan County, 1.06 mi E of New Holland
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
40.180, -89.560

A large shed was destroyed just east of New Holland, with pieces of it blown across Illinois Route 10. In addition, most of the roof was torn off an agricultural supply building.

Hail, Logan

When
April 25, 3:20 PM CST to 3:21 PM CST
Where
Logan County, Lincoln
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.150, -89.370

Thunderstorm Wind, Logan

When
April 25, 3:20 PM CST to 3:25 PM CST
Where
Logan County, 1 mi N of Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.164, -89.370

A tree was knocked down in Lincoln.

Thunderstorm Wind, Logan

When
April 25, 3:20 PM CST to 3:25 PM CST
Where
Logan County, 2.96 mi NNW of Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.190, -89.390

A tree was blown down across Route 121 and 2000th Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371615, 371614, 371616, 371617.